Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jan 19, 2021, 11:50 PM EST for 10 counties in Indiana. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2021, 11:50 PM EST (04:50 UTC)
- Expired
- Jan 20, 2021, 1:15 AM EST
- In force
- 85 min
- Issued by
- NWS Northern Indiana
Counties DeKalb County, IN, Elkhart County, IN, Kosciusko County, IN, LaGrange County, IN, LaPorte County, IN, Marshall County, IN, Noble County, IN, Saint Joseph County, IN, Starke County, IN, Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WWUS83 KIWX 200450
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
1150 PM EST Tue Jan 19 2021
INZ003>009-012-014-016-200615-
Lagrange-Noble-La Porte-Kosciusko-St. Joseph-De
Kalb-Steuben-Marshall-Elkhart-Starke-
1150 PM EST Tue Jan 19 2021
...A BAND OF BRIEF HEAVY SNOW WILL AFFECT STEUBEN...ELKHART...NOBLE...
ST.JOSEPH...DE KALB...KOSCIUSKO...LAGRANGE...STARKE...MARSHALL AND LA
PORTE COUNTIES...
At 1148 PM EST/1048 PM CST/, an area of heavy snow was located along
a line extending from near La Porte to near Angola. Movement
was southeast at 20 mph.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Michigan City, La Porte,
Warsaw, Auburn, Plymouth, Kendallville, Angola, Nappanee, Garrett,
Westville, Winona Lake, Bremen, Ligonier, Knox, Syracuse and Butler.
Visibilities may drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 4168 8693 4174 8482 4127 8482 4127 8554
4130 8554 4130 8565 4121 8565 4117 8613
4117 8692
TIME...MOT...LOC 0448Z 332DEG 15KT 4155 8662 4160 8497
$$
NWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jan 19, 5:59 PM EST, 5 hours 51 minutes earlier.
Area forecast discussion, Jan 19, 5:59 PM EST, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 559 PM EST Tue Jan 19 2021 .SYNOPSIS... Issued at 303 PM EST Tue Jan 19 2021 A quick round of snow is expected tonight. Light accumulations to near an inch are expected in most locations, with locally higher amounts between 2 and 4 inches in southwest Michigan. Mainly dry conditions will follow for the remainder of the week. && .SHORT TERM...(This Evening through Wednesday) Issued at 303 PM EST Tue Jan 19 2021 Potent clipper will drop southeast through the area this evening into the early overnight with a quick shot of snow. Good deep layer upward QG support with a 90-100 kt 5H jetlet will support this quick hitting snow, heaviest near Lake MI as the lake gets involved with 7H delta T's briefly reaching the mid 20s and inversion heights nearing 12 kft. Thinking up to near an inch for most locations, with 2-4" anticipated in southwest MI. A few flurries or light snow showers will be possible then later tonight into tomorrow morning within the pivoting lake plume. Subsidence/drying then overspreads the entire area in the afternoon with clearing skies as low level winds back southwesterly. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 303 PM EST Tue Jan 19 2021 Quiet wx is expected Thursday through Saturday under lower amplitude wnw flow aloft. Thursday looks to be a milder day before a cold front swings through with colder temps to follow into Friday and Saturday (highs upper 20s to near 30). Did add a low chance PoP for lake effect flurries or light snow showers across far northern zones Thursday night into Friday given cyclonic flow and 850 mb temps dropping to between M10-M15C. Chances for mixed wintry precipitation then enter the forecast Sunday into early next week. Several shortwaves will eject northeast out of a Western CONUS longwave trough, eventually shearing more easterly as they run into a persistent -NAO block. The initial wave and associated WAA may allow for light snow (possibly a wintry mix) to overspread the area on Sunday with light amounts possible. More interesting period is centered around the Monday-Tuesday periods as the main upper wave races northeast out of the Baja/northern Mexico. The key for whether this becomes a more significant storm locally will be if blocking relaxes just enough for later dampening of the main southern stream wave. A typical thread the needle set up that we've seen the last several winters with only marginally cold air to work with. So, not a lot of confidence at this range with broadbrush mid chance PoPs (rain & snow) in the grids for now. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 553 PM EST Tue Jan 19 2021 Open wave clipper systems continues to drop southeast through northern Indiana. Timing of heavier snowfall over northeast Illinois into KSBN 01-05 UTC with tempo IFR conditions. A separate band of snow approaching KIWX is timed to arrive around 02 UTC. Some weakening of this band as it encounters drier environment. Still tempo high end IFR conditions due to visibility restrictions possible late evening. System quickly traverses into Lower Great Lakes by late tonight. Afforded higher end MVFR, above fuel/alternate criteria transitioning to VFR by midday as significantly drier airmass overspreads. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...Winter Weather Advisory until 4 AM EST Wednesday for MIZ077-078. OH...NONE. LM...Small Craft Advisory until 10 AM EST Friday for LMZ043-046. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 19, 3:08 PM EST, 8 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 308 PM EST Tue Jan 19 2021 MIZ077-078-202015- Berrien-Cass MI- 308 PM EST Tue Jan 19 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003>005-MIZ079-202015- La Porte-St. Joseph IN-Elkhart-St. Joseph MI- 308 PM EST Tue Jan 19 2021 /208 PM CST Tue Jan 19 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Periods of snow are expected into tonight, mainly during the evening and early overnight with totals of 1 to 3 inches expected. Both the evening commute and Wednesday morning commute could be slippery. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005- 015-016-024-025-202015- Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 308 PM EST Tue Jan 19 2021 /208 PM CST Tue Jan 19 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Periods of snow are expected tonight, mainly during the evening and early overnight hours with totals up to near one inch. Some slippery travel is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-202015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 308 PM EST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Local storm report, Jan 19, 10:57 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1057 PM EST TUE JAN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW 1 S INDIAN VILLAGE 41.71N 86.23W
01/19/2021 M1.3 INCH ST. JOSEPH IN BROADCAST MEDIA
0945 PM SNOW 1 WNW NAPPANEE 41.45N 86.00W
01/19/2021 M0.8 INCH ELKHART IN TRAINED SPOTTER
&&Special weather statement, Jan 19, 11:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1150 PM EST Tue Jan 19 2021
INZ003>009-012-014-016-200615-
Lagrange-Noble-La Porte-Kosciusko-St. Joseph-De
Kalb-Steuben-Marshall-Elkhart-Starke-
1150 PM EST Tue Jan 19 2021
...A BAND OF BRIEF HEAVY SNOW WILL AFFECT STEUBEN...ELKHART...NOBLE...
ST.JOSEPH...DE KALB...KOSCIUSKO...LAGRANGE...STARKE...MARSHALL AND LA
PORTE COUNTIES...
At 1148 PM EST/1048 PM CST/, an area of heavy snow was located along
a line extending from near La Porte to near Angola. Movement
was southeast at 20 mph.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Michigan City, La Porte,
Warsaw, Auburn, Plymouth, Kendallville, Angola, Nappanee, Garrett,
Westville, Winona Lake, Bremen, Ligonier, Knox, Syracuse and Butler.
Visibilities may drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 4168 8693 4174 8482 4127 8482 4127 8554
4130 8554 4130 8565 4121 8565 4117 8613
4117 8692
TIME...MOT...LOC 0448Z 332DEG 15KT 4155 8662 4160 8497
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 12:52 AM EST | Special Weather Statement | IWX | Adams, Allen, Huntington, Wabash, Wells, Whitley | 83 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.